Food and Drug Administration’s detailed analyses confirmed that the number of suspicious deaths associated with the blood thinner Heparin has risen from 19 to 62. Most of the cases were reported this past December, January and February.

Suspicious deaths occurred following one or more allergic reactions or a drop in blood pressure. It has not yet been confirmed that the reactions and deaths were caused by Heparin made with ingredients from a Chinese supplier. It is suspected though that the drug contained a heparinlike contaminant made in China that was added to the drug somewhere during the manufacturing process sincw no death reports have been made after Baxter International recalled heparin made with ingredients from a Chinese supplier.

The contaminant in question had been earlier identified by the FDA as a chemically altered substance that slipped through standard testing screens because it mimicked heparin. Only a more sophisticated test was able to detect the additive. It hasn’t been yet determined how the additive ended up in the drug although the price of the additive may play a significant role.

If we add to the picture, the fact that Heparin is being made from the mucous membranes in pig intestines on thousands of small family workshops in China, it’s not hard to suspect intentional oversights.
Besides Baxter international, Covidien, formerly Tyco Healthcare, and B. Braun have also recalled heparin products made with Chinese ingredients. Similar recalls of the drug have occurred in Germany, Denmark, France, Italy and Japan.